Here are our last few weeks up to Thursday, Sept 20th.
Remember the yellow gown and the AC/DC ambulance? That was her emergency hospital visit on August 8th where she got her first transfusion and it helped her a lot. They also discovered brain cancer and she went to a month of treatment which definitely bought her time.
But her blood again became anemic. The cancer in her bones.marrow is preventing her from makeing healthy blood. A month later, when she went to get her third chemo treatment, we were sent home because it was unsafe to administer chemo with such anemia.
The blood transfusion really improved her energy levels for a short time. The two units of blood at the hospital bumped her hemoglobin from 7.7 to 9.9. Low hemoglobin is 12 for women. Trish was as low as 6.6 when she went into the hospital a month ago so 9.9 was decent. We were hopeful that she would rebound again and resume chemotherapy.
When we left the transfusion center, we were caught in the remnants of a tropical storm that was passing through. She sat outside and enjoyed the warm mist on her face and the swirling gusts of wind. We just sat there, at the hospital drop-off zone and talked. She told me how much she loves me. It’s never been easy for her to say that. I can’t really hug her, because she’s too frail and it hurts, but with a gentle hand on her bony shoulder I weepily tell her I love her too.
The energy burst from the transfusion was shorter than we hoped. The day immediately after, Sunday the 9th, was a great day. She and I went for a long walk along Sligo Creek trail. She was animated and excited to hear the bubbling stream, see the patterns of light through the trees and smell the wet earth. She could even stand for a moment and watch Sligo Creek.
Just two days later she was exhausted again and slept most of the day. That was the day Lori, one of her best friends from high school, visited. It’s been hard for Trish to see old friends because she’s afraid they are coming to wish her goodbye.
As Lori was leaving she said ‘You’ve always been a great friend…’ Trish cut her off and burst into tears yelling ‘Don’t say that! I’m not dying yet’. Trish has been gradually coming to terms with the situation, but it’s obviously hard.
Quality of life issues:
But it was still a good week. Best of all, the mysterious and severe knee and foot pain she had experienced went away after only a few episodes. Those were really frightening. Trish is tolerant of large amounts of pain, she could only whimper in the fetal position when the waves of pain attacked. After a few nights it went away, as quickly as it arrived.
And she got flowers from rock stars – Mike Patton of Faith No More and James Hetfield from Metallica. She can cross that off her bucket list. What else could a little rocker chick want?
With her consent, I tried to pull her off the dilauded so she could regain some of her energy and lose the fuzziness of narcotics. The experiment wasn’t successful. At the peak of her pain, her dilauded rate was 48mg/day. I could get her briefly as low as 16mg/day but the pain would still break through intermittently.
Anxiety would then develop as she worried the pain would come back, and her xanax use increased . Neither she nor I really saw any big improvement in cognitive function when she was on the lower doses of narcotics (dilauded). (Becky tried again to lower her does last week and it didn’t work either.) So we dropped the idea.
And she was briefly more interested in food, taking small bites of granola and a turkey/swiss/mustard/ extra mayo sandwich from Potbelly that she was craving. (yeah I know, gross) Sadly, the interest in eating only lasted a day or so, but it was still an exciting development.
For the past month, she has only eaten fruit and milk. Her caloric intake has been fine – well over 1500 calories a day and plenty of protein from the milk.The doctor has always stressed to us that she should eat what she wants. Nutrition is not going to be a dominant factor in this fight. But it was cool that she tried enjoy adult food again.
The intense month-long steroid regimen she started in the hospital was finally over, and she luckily avoided suffering any significant withdrawal effects. These kinds of steroids (glucocorticoid steroids) are very different than the kind you hear about on the sports pages (anabolic steroids.) These are great at reducing inflammation, especially in the brain. Decadron, the one she takes, is potent. It’s many times more effective than commonly proscribed prednasone. But you have to carefully ween people off them.
The Decadron has (presumably) kept her brain from exploding during the radiation, which causes really dangerous swelling in the brain as the cancer cells divide and explode.
But it has nasty side-effects, the most severe of which is muscle weakness and atrophy. The atrophy from the steroids compounds the atrophy from lying in a hospital bed all day. It was good to be off them so she could have a fighting chance of strengthening her legs.
She is not a nostalgic or ceremonial lady. She eagerly supported my idea to auction off some of her more expensive shoes while they are still in style. We’ll do something fun with the money.
(As I was photographing, Emma kept hinting that her feet are almost Trish’s size (6.5) and I kept hinting that it’s going to be a long time before it’s appropriate for to wear five-inch python-skin platform heels.)
Trish’s thick dancing legs are just thin little rails of bone and sinew now. It’s sad and hard to look at for me.
They were once proud, muscular legs, standing on Broadway in 5 inch heels or climbing the great wall of China. Her legs and her thick hair were her identity. It’s so terrible that the cancer deprived her of both in her last months.
Our biggest worry changes
Since August, the thing we worried about most was the cancer in her brain. Unchecked cancer of any kind in brain is quickly deadly and damaging. She had 5+ nodules on the brain MRI a month ago and underwent full-brain radiation to destroy them. We haven’t seen any major new issues with her cognitive or physical functioning since then, although the left leg is entirely unresponsive now. (It was always the worse-off leg.)
Behaviorally I think she’s even a little better – she acts like herself. She can mumble a snarky comment about me and crack a joke or two. So the brain seems to be under control. It would take another MRI, scheduled for October, to be certain.
But increasingly, her inability to safely get any chemotherapy has become the biggest concern.
As of a late-July CT scan, her body had nodules in several places, but none were as alarming as the ones in the brain. As long as they are not in the lungs or liver, your torso can handle cancerous tumors much better than the brain. It’s more accustomed than the brain to having a lot of stuff squished together.
Unchecked, those nodules multiply and grow and diminish her vitality, gradually weakening her to the point that she develops pneumonia from a weakened immune system or a deadly stroke from a weak circulatory system.
When we were first talking to our fantastic oncologist, Dr. Carolyne Hendricks, the plan was to do 12 weeks of two different drugs – 24 doses. Her words to Trish were ‘as long as you can tolerate it,’ which we interpreted as ‘at long as Trish can tolerate the side effects.’
We both thought it would be no problem to handle it because Trish had suffered through chemo two times before and she is tough as nails. Trish successfully did her first 4 doses over 2 weeks in mid-august. We were hopeful that things would improve with the systemic cancer finally being treated.
But the real meaning of the Dr’s statement was ‘if her body stays healthy enough to safely administer the chemo.’ So it was a surprise for us when Trisha was was unable to get chemo the next four weeks. Her blood counts have not been high enough to safely administer the harsh chemo-drugs.
The first three weeks it was the platelets that were too low. Platelets are the cells that cause clotting. Normal levels are in the 150 range and one week Trish was as low as 35. Platelets don’t last long when they are transfused, your body has to generate them continuously, to that’s not an option.
More bad blood results
This last Thursday, Sept 20th, Trish’s platelets were okay, but her hemoglobin was low – she was very anemic. This was the third time since Africa that she fell below the 8.0 number. Her hemoglobin count, 6.3, was the lowest she had ever been.
Even more concerning is that she was 9.9 when they had checked her a week ago, so she dropped rapidly. Something is going on – most likely growing cancer. The nurses looked worried. Drops like that usually mean bleeding internally but she showed no signs of it. The cancer must be really attacking her bones.
We scheduled a transfusion for Monday morning, which we hoped would make her feel better.
Trish was devastated. For the fourth time in a row her body was not strong enough to get the chemotherapy that might extend her life. She sobbed. Becky and I tried to consol her, each trying to hide our own fear.
We had no idea how bad it would get.